Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 42, NWS Tulsa, OK

September 1, 20204 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at Sep 1, 2020, 3:45 AM CDT for 4 counties in Oklahoma. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2020, 3:45 AM CDT (08:45 UTC)
Expired
Sep 1, 2020, 10:37 AM CDT
In force
7 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Latimer County, OK, LeFlore County, OK, Pittsburg County, OK, Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 121 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2152 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGUS54 KTSA 010845
FFWTSA
OKC077-079-121-127-011245-
/O.NEW.KTSA.FF.W.0042.200901T0845Z-200901T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
345 AM CDT Tue Sep 1 2020

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Southwestern Latimer County in southeastern Oklahoma...
  Southern Le Flore County in southeastern Oklahoma...
  Southern Pittsburg County in southeastern Oklahoma...
  Northern Pushmataha County in southeastern Oklahoma...

* Until 745 AM CDT.

* At 345 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that may experience flash flooding include...
  Clayton...                         Heavener...
  Talihina...                        Kiowa...
  Savanna...                         Albion...
  Ashland...                         Kiamichi...
  Tuskahoma...                       Yanush...
  Clayton Lake State Park...         Nashoba...
  Talimena State Park...             Higgins...
  Whitesboro...                      Stanley...
  Muse...                            Dunbar...
  Octavia...                         Big Cedar...

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3483 9609 3482 9532 3471 9530 3497 9455
      3492 9445 3451 9447 3451 9505 3444 9505
      3444 9578 3451 9578 3451 9567 3459 9567
      3459 9588 3468 9588 3468 9609

FLASH FLOOD...RADAR INDICATED

$$

RBD
3 follow-up statements
101 
WGUS74 KTSA 010932
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
432 AM CDT Tue Sep 1 2020

OKC077-079-121-127-011245-
/O.CON.KTSA.FF.W.0042.000000T0000Z-200901T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Latimer OK-Le Flore OK-Pittsburg OK-Pushmataha OK-
432 AM CDT Tue Sep 1 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT THIS 
MORNING FOR SOUTHWESTERN LATIMER, SOUTHERN LE FLORE, SOUTHERN 
PITTSBURG AND NORTHERN PUSHMATAHA COUNTIES...

At 432 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that may experience flash flooding include...
Clayton...                         Heavener...
Talihina...                        Kiowa...
Savanna...                         Albion...
Ashland...                         Kiamichi...
Tuskahoma...                       Yanush...
Clayton Lake State Park...         Nashoba...
Talimena State Park...             Higgins...
Whitesboro...                      Stanley...
Muse...                            Dunbar...
Octavia...                         Big Cedar...

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Move to higher ground now. Act quickly to 
protect your life. In hilly terrain there are hundreds of low water 
crossings which are potentially dangerous in heavy rain. Do not 
attempt to cross flooded roads. Find an alternate route.

&&

LAT...LON 3483 9609 3482 9532 3471 9530 3497 9455
      3492 9445 3451 9447 3451 9505 3444 9505
      3444 9578 3451 9578 3451 9567 3459 9567
      3459 9588 3468 9588 3468 9609

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RBD
098 
WGUS54 KTSA 011237
FFWTSA
OKC077-079-121-127-011545-
/O.EXT.KTSA.FF.W.0042.000000T0000Z-200901T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
737 AM CDT Tue Sep 1 2020

The National Weather Service in Tulsa has extended the

* Flash Flood Warning for...
  Southwestern Latimer County in southeastern Oklahoma...
  Southern Le Flore County in southeastern Oklahoma...
  Southern Pittsburg County in southeastern Oklahoma...
  Northern Pushmataha County in southeastern Oklahoma...

* Until 1045 AM CDT.

* At 737 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches and 
  locally higher of rain have already fallen. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that may experience flash flooding include...
  Clayton...                         Heavener...
  Talihina...                        Kiowa...
  Savanna...                         Albion...
  Ashland...                         Kiamichi...
  Tuskahoma...                       Yanush...
  Clayton Lake State Park...         Nashoba...
  Talimena State Park...             Higgins...
  Whitesboro...                      Stanley...
  Muse...                            Dunbar...
  Octavia...                         Big Cedar...

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3483 9609 3482 9532 3471 9530 3497 9455
      3492 9445 3451 9447 3451 9505 3444 9505
      3444 9578 3451 9578 3451 9567 3459 9567
      3459 9588 3468 9588 3468 9609

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
446 
WGUS74 KTSA 011537
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
1037 AM CDT Tue Sep 1 2020

OKC077-079-121-127-011547-
/O.CAN.KTSA.FF.W.0042.000000T0000Z-200901T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Latimer OK-Le Flore OK-Pittsburg OK-Pushmataha OK-
1037 AM CDT Tue Sep 1 2020

...FLASH FLOOD WARNING FOR SOUTHWESTERN LATIMER, SOUTHERN LE FLORE, 
SOUTHERN PITTSBURG AND NORTHERN PUSHMATAHA COUNTIES HAS BEEN 
REPLACED WITH A FLOOD WARNING...

LAT...LON 3483 9609 3482 9532 3471 9530 3497 9455
      3492 9445 3451 9447 3451 9505 3444 9505
      3444 9578 3451 9578 3451 9567 3459 9567
      3459 9588 3468 9588 3468 9609

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:21 AM CDT, 24 minutes earlier.

Area forecast discussion, Sep 1, 3:21 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
321 AM CDT Tue Sep 1 2020

.DISCUSSION...
It's been a very active night thus far for eastern Oklahoma with
very heavy rainfall still falling across portions of southeastern
Oklahoma with this area of heavy rainfall moving eastward into
west-central Arkansas. PWATs are still very high across SE OK with
current values right around 2.3 inches. This in combination with
2000J/kg of MUCAPE and the nose of the low-level jet streaming in a
layer of deeper moisture along and just south of I-40 is
resulting in intense rainfall rates of 1 to 2 inches per hour with
locally extreme rates of over 3 inches per hour as indicated from
a couple of PWS sites within the heaviest bands of convection. In
addition to the heavy rainfall threat, there is still a severe
threat that will continue into the morning hours thanks to
marginal bulk shear of 20 to 30kts. The overall setup is expected
to remain unchanged for the next several hours with additional
thunderstorms expected to develop (as seen on KTLX near OKC) and
move into areas that have already seen several inches of
rainfall late last night and early this morning. As a result,
flash flooding is ALMOST CERTAIN for areas just south of
interstate 40 through the morning hours.

A short wave trough will continue to advance into the region this
afternoon and will continue to move through Wednesday and
Thursday. As a result, rain and thunderstorms are expected with
locally heavy rainfall at times. Slightly elevated shear values
on the order of 20 to 30kts will be in play for this afternoon
which may allow for an isolated severe storm or two to develop.

Additional rounds of thunderstorms are expected to continue
through Thursday with areas south of interstate 40 most likely to
see storms and locally heavy rainfall that may result in flash
flooding. As a result, opted to not change the flash flood watch
in area or duration at this time.

A frontal passage on Friday will bring additional chances for
showers and thunderstorms. By Saturday morning, cooler and, more
importantly, drier air will move into the area giving a large
majority of the CWA a break from the heavy rainfall this week.
Cooler and drier weather is expected to continue through the
weekend.

By early next week, a strong cold front is expected to dive into
the area. This will again bring chances for showers and
thunderstorms to the area. In the wake of the cold frontal
passage, Tuesday of next week could be very cool with high
temperatures only in the 70s! There are still a lot of
uncertainties this far out in terms of the timing of the cold
front and associated storm chances but the majority of guidance
is indicating a shift to a cooler weather pattern by the middle of
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   82  71  83  68 /  60  70  70  30
FSM   80  72  82  70 /  80  80  90  50
MLC   81  70  80  68 /  90  90  90  50
BVO   83  69  82  66 /  60  60  50  20
FYV   78  68  80  66 /  80  80  90  50
BYV   80  70  82  67 /  80  70  80  50
MKO   80  70  80  67 /  80  80  80  40
MIO   81  70  82  66 /  70  60  70  20
F10   80  69  80  67 /  70  80  80  40
HHW   84  71  80  69 /  80  80  90  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 1 PM CDT this afternoon for OKZ060-
     064>067-070-071.

     Flash Flood Watch through Thursday morning for OKZ049-053-
     072>076.

AR...Flash Flood Watch through Thursday morning for ARZ019-020-029.

&&

LONG TERM....21
Hazardous weather outlook, Aug 31, 5:23 PM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
523 PM CDT Mon Aug 31 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
523 PM CDT Mon Aug 31 2020

...SEVERE WEATHER POSSIBLE INTO TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After 6 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Late Evening.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Strong to severe thunderstorms have developed across central
Oklahoma late this afternoon to the south of a cold front. These
storms will move east into parts of eastern Oklahoma early this
evening, bringing a threat of damaging winds and large hail. An
isolated tornado will also be possible. These storms are likely to
weaken later this evening as they move east of Highway 75 into a
more stable airmass.

Additional thunderstorms are expected to move into parts of
southeast Oklahoma by late evening or overnight. A few of these
storms may also be severe. Heavy rainfall and flash flood
potential will also be a concern later tonight, especially as
these storms approach the Arkansas border, where heavy rain fell
late last night and this morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY and Wednesday...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY through SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
The unsettled weather pattern will continue on Tuesday and Wednesday
as an upper level trough approaches from the northwest. Multiple
rounds of thunderstorms with very heavy rainfall will be possible
including the potential for flash flooding. Main-stem river
flooding may also become an issue as more widespread rainfall
occurs over the duration of the event.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Sep 1, 1:08 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
108 AM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     FLASH FLOOD      2 NNE EUFAULA           35.31N 95.57W
09/01/2020                   MCINTOSH           OK   PUBLIC

            PUBLIC REPORTS A FOOT OF WATER COVERING THE INTERSECTION
            OF HIGHWAY 69 AND STATE HIGHWAY 150 NEAR EUFAULA.

&&

SNIDER
Local storm report, Sep 1, 1:18 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 AM CDT TUE SEP 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     TSTM WND GST     2 NW HAYWOOD            34.91N 95.97W
09/01/2020  E60 MPH          PITTSBURG          OK   BROADCAST MEDIA

            BROADCAST MEDIA CHASER REPORTS WINDS ESTIMATED TO BE 50
            TO 60 MILES PER HOUR.

&&

SNIDER
Special weather statement, Sep 1, 1:34 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
134 AM CDT Tue Sep 1 2020

OKZ076-010730-
Le Flore OK-
134 AM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LE FLORE COUNTY UNTIL
230 AM CDT...

At 134 AM CDT, a strong thunderstorm was located 8 miles northeast of
Fanshawe, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Poteau...                         Spiro...
Panama...                         Fanshawe...
Shady Point...

LAT...LON 3492 9494 3494 9494 3494 9493 3511 9493
      3525 9463 3503 9450
TIME...MOT...LOC 0634Z 240DEG 15KT 3506 9484

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:02 PM CDTSpecial Weather StatementTSAOsage28 min
Aug 31, 7:18 PM CDTSpecial Weather StatementTSAWashington27 min
Aug 31, 7:46 PM CDTSpecial Weather StatementTSAOsage29 min
Aug 31, 7:54 PM CDTAreal Flood AdvisoryTSAOsage3 hr
Sep 1, 12:29 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, McIntosh, Muskogee, Okfuskee, Okmulgee and 1 more4 hr
Sep 1, 12:34 AM CDTAreal Flood AdvisoryTSAOsage, Pawnee, Rogers, Tulsa3 hr
Sep 1, 12:44 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore4 hr
Sep 1, 12:49 AM CDTTornado WarningTSAPittsburg26 min
Sep 1, 12:59 AM CDTFlash Flood Warning EmergencyTSAHaskell, Latimer, LeFlore10 hr
Sep 1, 1:07 AM CDTFlash Flood WarningTSAHaskell, Latimer, McIntosh, Muskogee, Okfuskee, Okmulgee and 1 more7 hr
Sep 1, 1:14 AM CDTTornado WarningTSAPittsburg32 min
Sep 1, 1:34 AM CDTSpecial Weather StatementTSALeFlore56 min
Sep 1, 1:50 AM CDTSevere Thunderstorm WarningTSAPittsburg40 min
Sep 1, 2:04 AM CDTRiver Flood WarningTSALeFlore38 hr
Sep 1, 2:14 AM CDTFlash Flood WarningTSAHaskell, LeFlore, Muskogee, Sequoyah5 hr
Sep 1, 2:19 AM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg41 min
Sep 1, 3:28 AM CDTFlash Flood WarningTSAAdair, Cherokee3 hr
Sep 1, 6:00 AM CDTAreal Flood WarningTSAAdair5 hr
Sep 1, 6:54 AM CDTAreal Flood WarningTSAHaskell, LeFlore, Muskogee, Sequoyah5 hr
Sep 1, 8:35 AM CDTAreal Flood WarningTSAHaskell, Latimer, McIntosh, Muskogee, Okfuskee, Okmulgee and 1 more3 hr
Sep 1, 9:26 AM CDTSpecial Weather StatementTSAChoctaw64 min
Sep 1, 10:37 AM CDTAreal Flood WarningTSALatimer, LeFlore, Pittsburg, Pushmataha18 hr
Sep 1, 10:39 AM CDTSpecial Weather StatementTSAChoctaw51 min
Sep 1, 10:40 AM CDTFlash Flood WarningTSAChoctaw, Pushmataha6 hr
Sep 1, 10:45 AM CDTAreal Flood WarningTSAHaskell, Latimer, LeFlore18 hr
Sep 1, 11:47 AM CDTAreal Flood WarningTSAHaskell, Latimer, LeFlore, McIntosh, Pittsburg, Sequoyah3 hr
Sep 1, 5:06 PM CDTAreal Flood WarningTSAChoctaw, Pushmataha3 hr
Sep 1, 5:39 PM CDTRiver Flood WarningTSAPushmataha21 hr

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.